Alert archive / West Virginia / River Flood Warnings in 2018
River Flood Warning 41, NWS Charleston, WV
NWS Charleston, WV issued this river flood warning at Apr 16, 2018, 5:33 AM EDT for Pocahontas County, West Virginia. It took effect at Apr 16, 2018, 12:10 PM EDT. It was in force for 11 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2018, 5:33 AM EDT (09:33 UTC)
- In effect from
- Apr 16, 2018, 12:10 PM EDT
- Expired
- Apr 16, 2018, 11:20 PM EDT
- In force
- 11 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- Minor
County Pocahontas County, WV
The radar
The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Greenbrier River at Buckeye (BUCW2). The gauge peaked at 14.04 ft at Apr 16, 2018, 11:00 AM EDT.
- Action stage
- 12 ft
- Minor stage
- 15 ft
- Moderate stage
- 18 ft
- Major stage
- 26.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03182500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
538 WGUS41 KRLX 160933 FLWRLX BULLETIN - IMMEDIATE BROADCAST REQUESTED River Flood Warning National Weather Service Charleston WV 533 AM EDT Mon Apr 16 2018 ...The National Weather Service in Charleston WV has issued a flood warning for the following rivers... Greenbrier River... Affecting the following counties in West Virginia...Pocahontas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. Please report high water to the National Weather Service by calling toll free...1-800-401-9535...when you can do so safely. You may also report flooding by posting your report to the Charleston West Virginia National Weather service Facebook page...or by using the Twitter HASHTAG...NWSRLX. The next issuance will be when conditions warrant. && WVC075-162133- /O.NEW.KRLX.FL.W.0040.180416T1421Z-180417T0616Z/ /MRLW2.2.ER.180416T1421Z.180416T1800Z.180417T0016Z.NO/ 533 AM EDT Mon Apr 16 2018 the National Weather Service in Charleston WV has issued a * Flood Warning for the Greenbrier River At Marlinton. * from this morning to late tonight...or until the warning is cancelled. * At 4:45 AM Monday the stage was 6.2 feet. * Moderate Flooding is forecast. * Flood stage is 10.0 feet. * Forecast...rise above flood stage by late this morning and continue to rise to near 12.0 feet by this afternoon. The river will fall below flood stage by this evening. * At stages near 10.0 feet...Low areas along the river are flooded. 1st & 2nd Avenues start to flood. * A crest near 12.0 feet compares to a previous crest of 12.0 feet on June 24 2016. && LAT...LON 3830 8003 3827 7999 3818 8002 3822 8014 $$ WVC075-162133- /O.NEW.KRLX.FL.W.0041.180416T1610Z-180417T0320Z/ /BUCW2.1.ER.180416T1610Z.180416T1800Z.180416T2120Z.NO/ 533 AM EDT Mon Apr 16 2018 the National Weather Service in Charleston WV has issued a * Flood Warning for the Greenbrier River At Buckeye. * from this afternoon to this evening...or until the warning is cancelled. * At 4:45 AM Monday the stage was 10.2 feet. * Minor Flooding is forecast. * Flood stage is 15.0 feet. * Forecast...rise above flood stage by this afternoon and continue to rise to near 16.0 feet by this afternoon. The river will fall below flood stage by late this afternoon. * At stages near 14.0 feet...More low spots along the river are flooded. Also, 14 feet at Buckeye equates to a 10 foot flood stage at Marlinton which is upstream from Buckeye. * A crest near 16.0 feet compares to a previous crest of 14.4 feet on June 24 2016. && LAT...LON 3822 8014 3820 8005 3812 8014 3815 8021 $$ ABE
1 follow-up statement
440 WGUS41 KRLX 161551 FLWRLX BULLETIN - IMMEDIATE BROADCAST REQUESTED River Flood Warning National Weather Service Charleston WV 1151 AM EDT Mon Apr 16 2018 Affecting the following counties in West Virginia...Pocahontas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. Please report high water to the National Weather Service by calling toll free...1-800-401-9535...when you can do so safely. You may also report flooding by posting your report to the Charleston West Virginia National Weather service Facebook page...or by using the Twitter HASHTAG...NWSRLX. The next issuance will be when conditions warrant. && WVC075-170130- /O.EXT.KRLX.FL.W.0040.000000T0000Z-180417T0130Z/ /MRLW2.1.ER.180416T1410Z.180416T1800Z.180416T1930Z.NO/ 1151 AM EDT Mon Apr 16 2018 The Flood Warning continues for the Greenbrier River At Marlinton. * until this evening...or until the warning is cancelled. * At 10:45 AM Monday the stage was 10.1 feet. * Minor Flooding is occurring and Minor Flooding is forecast. * Flood stage is 10.0 feet. * Forecast...the river will continue rising to near 10.5 feet by this afternoon. The river will fall below flood stage late this afternoon. * At stages near 10.0 feet...Low areas along the river are flooded. 1st & 2nd Avenues start to flood. * A crest near 10.5 feet compares to a previous crest of 12.0 feet on June 24 2016. && LAT...LON 3830 8003 3827 7999 3818 8002 3822 8014 $$ WVC075-161621- /O.CAN.KRLX.FL.W.0041.000000T0000Z-180417T0320Z/ /BUCW2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1151 AM EDT Mon Apr 16 2018 * At 10:45 AM Monday the stage was 14.1 feet. * No flooding is currently forecast. * Flood stage is 15.0 feet. * At stages near 15.0 feet...The farm land along the river bank near gage is flooded. Steven Hole Road starts to flood. * A crest near 14.5 feet compares to a previous crest of 14.4 feet on June 24 2016. && LAT...LON 3822 8014 3820 8005 3812 8014 3815 8021 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at Apr 16, 4:11 AM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 16, 4:11 AM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
411 AM EDT Mon Apr 16 2018
.SYNOPSIS...
Cold air surging in behind a cold front, with rain changing to
snow through Monday. Mid April freeze expected Monday night.
Another cold front moves through mid week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 410 AM Monday...
Cancelled the flash flood watch as the heavier rain has moved
out.
As of 145 AM Monday...
Main rain shield now confined to NE quarter of the forecast
area, with more showery precipitation taking over as an upper
level low passes by just to our north today and tonight. Cold
air advection will really pick up over the next 12 hours as
northwest flow increases. Have rain changing over to snow
through the day today as 850mb temperatures drop down into
the -5C to -10C range by this afternoon. Expecting scattered
rain/snow showers across most of the forecast area today into
tonight across the lowlands, with snow showers likely in the
mountains. Accumulations are a bit tough to figure out with wet
and relatively warm ground in place following record heat late
last week. For today and tonight, generally have 1-3 inches
across the higher elevations of the northern WV mountainous
counties, with little to no accumulation at lower elevations.
Expect snow showers to be a bit squally -- with periods of low
visibility and quick coatings in the heaviest squalls.
Tonight will be a cold one, with many places near or below
freezing. Clouds and wind do create some uncertainty, and should
limit frost formation. But with temperatures in the freezing
range, have issued a freeze warning for all areas currently in
the growing season -- which is most of the lowlands and Ohio
River Valley.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 215 AM Monday...
Will still have some light snow shower activity at the start of the
period, particularly across northern zones and southeast Ohio, as a
shortwave rounds upper low across northeast U.S. Tuesday will
progressively dry out, as upper low pulls off to the northeast.
Focus then shifts to a warm front which will lift north across the
area on Wednesday, with a slight chance for showers as it does so,
with increasing chances for showers later in the day Wednesday into
Thursday, as low pressure system, and associated cold front move
east across the area.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 215 AM Monday...
Cooler Thursday night into Friday as upper trough deepens across
eastern U.S. Weekend starts out dry and warmer, but
precipitation will increase again towards Sunday as a strong low
pressure system moves east across the southern U.S.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 145 AM Monday...
MVFR to IFR ceilings expected early this morning, with mainly
MVFR ceiling remaining through much of the TAF period. Rain
showers will gradually change to snow showers today, and then
taper off from west to east tonight. Expect some of these snow
showers will have IFR visibilities, but tough to time the out
much just yet. Did include IFR at EKN, where there is better
confidence in snow showers. Winds will be a bit gusty out of the
west to northwest through the period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of restrictions in showers and then
snow showers will vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE MON 04/16/18
UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
EDT 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15
CRW CONSISTENCY L H L L H H H H H L L L
HTS CONSISTENCY H H M H H M M M M L L L
BKW CONSISTENCY L M L M L L M H M L L L
EKN CONSISTENCY M M M L L L L L L L L L
PKB CONSISTENCY L H H H H M H H H L L L
CKB CONSISTENCY H H H H H M M H H L L L
AFTER 06Z TUESDAY...
IFR possible in snow showers into Tuesday morning across the
mountains.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Freeze Warning from 10 PM this evening to 10 AM EDT Tuesday
for WVZ005>011-013>020-024>031.
OH...Freeze Warning from 10 PM this evening to 10 AM EDT Tuesday
for OHZ066-067-075-076-083>087.
KY...Freeze Warning from 10 PM this evening to 10 AM EDT Tuesday
for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...MZ/SL
NEAR TERM...MZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...MZHazardous weather outlook, Apr 16, 4:09 AM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 409 AM EDT Mon Apr 16 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031- 170815- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison- 409 AM EDT Mon Apr 16 2018 ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT TUESDAY... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ032>034-039-040-515>526-170815- Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 409 AM EDT Mon Apr 16 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 16, 2:13 AM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
213 AM EDT MON APR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM FLOOD ALUM BRIDGE 39.04N 80.66W
04/16/2018 LEWIS WV 911 CALL CENTER
WATER APPROACHING RESIDENCES ON BATIS ROAD.
&&
EVENT NUMBER RLX1801517
ABELocal storm report, Apr 16, 2:33 AM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHARLESTON WV
233 AM EDT MON APR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM FLOOD 1 S OREIDE 39.35N 80.20W
04/16/2018 TAYLOR WV 911 CALL CENTER
WATER OVER TOLLEY ROAD AT CORBIN BRANCH ROAD.
0215 AM FLOOD 2 NE BROWNLOW 39.38N 79.97W
04/16/2018 TAYLOR WV 911 CALL CENTER
WATER OVER WICKWIRE ROAD.
0215 AM FLOOD ELK CITY 39.14N 80.11W
04/16/2018 BARBOUR WV 911 CALL CENTER
WATER OVER ROUTE 57 IN THREE PLACES.
&&
EVENT NUMBER RLX1801518 RLX1801519 RLX1801520
ABELocal storm report, Apr 16, 3:42 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
342 AM EDT MON APR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 AM HEAVY RAIN 1 S BARTOW 38.53N 79.77W
04/16/2018 M2.50 INCH POCAHONTAS WV CO-OP OBSERVER
COOPERATIVE OBSERVER MEASURED 2.5 INCHES OF RAIN IN THE
LAST 24 HOURS
&&
EVENT NUMBER RLX1801521
SLLocal storm report, Apr 16, 4:44 AM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
444 AM EDT MON APR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM FLOOD MOUNT PERRY 39.89N 82.22W
04/16/2018 PERRY OH 911 CALL CENTER
ROAD COLLAPSED NEAR MOUNT PERRY ROAD AND COOPERMILL
ROAD.
&&
EVENT NUMBER RLX1801522
ABELocal storm report, Apr 16, 4:51 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
451 AM EDT MON APR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM FLOOD JANE LEW 39.11N 80.41W
04/16/2018 LEWIS WV PUBLIC
REPORT THAT HACKERS CREEK IN JANE LEW IS OUT OF ITS
BANK AND IS CAUSING FLOODING AT THE CITY BALL PARK AND
ALONG PARKWAY DRIVE
&&
EVENT NUMBER RLX1801523
SLLocal storm report, Apr 16, 5:21 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
521 AM EDT MON APR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 AM FLOOD 1 S DURBIN 38.26N 82.60W
04/16/2018 BOYD KY TRAINED SPOTTER
COOPERATIVE OBSERVER REPORTS MINOR FLOODING OCCURING
ALONG THE GREENBRIER RIVER AT DURBIN
&&
EVENT NUMBER RLX1801524
SLThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 8:27 PM EDT | Areal Flood Warning | RLX | Boone, McDowell, Mingo, Raleigh, Wyoming | 15 hr |
| Apr 15, 10:19 PM EDT | Areal Flood Warning | RLX | Barbour, Braxton, Doddridge, Gilmer, Harrison, Lewis and 6 more | 24 hr |
| Apr 16, 3:03 AM EDT | Freeze Warning | RLX | Boone, Braxton, Cabell, Calhoun, Clay, Doddridge and 17 more | 31 hr |
| Apr 16, 5:33 AM EDT | River Flood Warning | RLX | Pocahontas | 10 hr |
| Apr 16, 5:51 AM EDT | Areal Flood Warning | RLX | Pleasants, Ritchie, Tyler | 24 hr |
| Apr 16, 9:24 AM EDT | River Flood Warning | RLX | Calhoun, Gilmer | 14 hr |
| Apr 16, 9:53 AM EDT | River Flood Warning | RLX | Harrison | 18 hr |
| Apr 16, 10:40 AM EDT | River Flood Warning | RLX | Barbour | 26 hr |
| Apr 16, 11:12 AM EDT | River Flood Warning | RLX | Upshur | 20 hr |
| Apr 16, 12:06 PM EDT | River Flood Warning | RLX | Barbour | 31 hr |
| Apr 16, 3:35 PM EDT | River Flood Warning | RLX | Barbour, Randolph | 4 hr |
Nearby
River Flood Warnings in West Virginia, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.